benadryl anti anxiety medication over the counter

S

SomeGirl

New Member
I suffer from severe anxiety, and a friend of mine suggested taking over-the-counter Benadryl for the relief of my symptoms. I took it and did get relief, but I am worried about getting addicted to it. I previously used to take Klonopin, but it just stopped working, and my panic attacks increased a lot. It took me nearly nine months to completely taper off of Klonopin.

Besides addiction, I would like to know if using it for a long period might dull its effects. My panic attacks usually happen during night time, and Benadryl helps me in getting good sleep. I am asking you for help because my GP gave me a very weird solution. She asked me to take a jog around the house or do some strenuous activity which might tire me out and force me to get good sleep.

Now it might have been a good idea had I not been half-asleep.

Any suggestions are welcome.
 
M

Miller100

New Member
Hello @SomeGirl

If you are wondering whether you might get addicted to Benadryl, then I would suggest you relax and take it easy. You will not get addicted to Benadryl. But yes, over a period of time, your body might get adjusted to Benadryl, and it might not work as well as you would like it to do.

Basically, Benadryl is an antihistamine and not benzo, so chances of addiction are very less. If Benadryl is working for you, then I would suggest you continue it. The only thing that you might have to change is your GP. Get a GP who would listen to you and not tell you to run around the house.

Also, I would suggest you get a referral to a psychologist or a psychiatrist for dealing with panic attacks in the long run. You might require an antidepressant to help address your problems.

Best wishes. Get well soon!!!!
 
S

Shrek

New Member
I know this answer might be a bit late for @SomeGirl, but would like to comment on using Benadryl for treating anxiety.

I am a survivor of a multi-car crash and have undergone numerous surgeries to repair different parts of my body, so I take quite a few pain pills. However, I do not exceed the dosage at all, and even if the pain returns when the medication’s effect wears off, I am very careful not to take the medication.

Of late, I find that I start getting anxious between the meds and have resorted to taking Benadryl syrup, one or two teaspoons. It helps in easing anxiety and is something which many people vouch for. What I am trying to say is that it works well for my anxiety which is caused by my fear of pain returning with a vengeance. But in your case, I think it is better to visit a doctor who might help you in finding a solution for these panic attacks.

Just my two cents.
 
N

Neo

New Member
Hi @SomeGirl

You can breathe easy. You would not get addicted to Benadryl. It is just an antihistamine. The active ingredient in Benadryl is the same which is used in OTC sleeping pills. So if you are planning to take it for sleep, then you can take it every night without any issues. I would suggest taking 50 mg and not more as it can result in your body and mind backfiring on you.

However, if you want something for anxiety, then I would suggest avoiding it since it is known to cause drowsiness. It can help, but I would not suggest it in the long term. For addressing your panic attacks, it would be better to get a referral for a mental health specialist who can go into the root cause and address your problem.

Hope it helps!!!

Have a wonderful day.
 
R

Ricky

New Member
I would disagree with all those who say that Benadryl is an antihistamine. Sorry, it is not.

Benadryl is a serotonin reuptake inhibitor just like Prozac or other SSRI, but it is known to have a lot more side effects. Use of Benadryl as an anxiety-relieving medication began when the drug was relatively new, and the doctors prescribed it for addressing depression, “nerves” or just anxiety.

I am not saying that Benadryl is useless. No, it does help, but one should not expect any miracles from it. At best, it can dull anxiety, and nothing else. The only plus that I can see in using Benadryl is that it does not cause a lot of side effects like other prescription anti-anxiety medications tend to do, side effects such as having a “queasy feeling,” lightheadedness or dizziness.

Seek psychiatrist referral and get your problem addressed permanently and do not depend on the advice of your friends and family.

Hope I was of help.
 
Top